Getting on Track
Dealing with pancreatitis and meds that don't do what they should.
How can you "get with the program" with pancreatitis running interference? What if Starlix and Januvia make you feel sick? dLife readers want to know!
I am 28 years old and have had type 2 diabetes for 4 years. Since my diagnosis, I have been hospitalized several times with pancreatitis. My sugars run around 300 most of the time. I know this is bad for me. My brain tells me one thing and my body tells me another. The diabetes specialist I am seeing thinks I need to start slow to get on track. How can I get with the program?
Don't give up! For most people, long-term diabetes self-management is accomplished by making small changes over time. You are young and need to come up with a plan that best suits you and your lifestyle.
Your ongoing pancreatitis, or inflammation and possibly destruction of the pancreas, cannot be overlooked. It may be the main cause of your hyperglycemia (high glucose levels). Do you know why you have recurring episodes? Gallstones and alcohol abuse cause over 80% of the cases. Some of the remaining causes could be related to injury, hereditary disease, surgery, abnormalities of the pancreas or abdominal organs, high cholesterol, and some causes are simply unknown. If your pancreatitis is chronic, the pancreas can start to destroy itself. Some people have to have their pancreas removed to stop the pain, and need insulin to survive. Other strategies include a modified diet (typically recommended high carb/low fat), which can then challenge glucose management.
In terms of the self-care behaviors, are you experiencing a disconnect between knowing and doing? Can you identify the roadblock? What is getting in the way? Is it long work hours or a hefty commute that limits your chances at self-care? The possibilities are numerous. What about depression or losing interest in the things that bring you pleasure? Are you seeing a specialist who will help you to strengthen your mind-body connection? Without getting your mind prepared, it will be difficult to manage diabetes. You can find a therapist by asking your healthcare team, contacting the Mental Health America at 800-969-6642 or by visiting http://www.mentalhealthamerica.net/go/searchMHA
My final suggestion is to join a diabetes support group. Have you checked out the dLife forum? You can learn, get and stay motivated, and have lower glucose readings as a result.
What can you tell me about Starlix and Januvia? I am under bad control since being switched to these meds. My stomach is upset in the morning. I also take Glucotrol and Lantus, in addition to high blood pressure meds. I feel really bad, have earaches, and feel like I'm "in a fog". Please advise; I feel my doctor doesn't believe me.
Starlix stimulates the pancreas to release more insulin, so you do have a risk for lows. It is taken with meals. If you skip a meal, you skip this drug.
Januvia is a drug belonging to the DPP-4 inhibitors. DPP-4 is the enzyme that breaks down or interferes with the gut hormone called glucagon-like peptide (GLP-1). By "inhibiting" DPP-4, the GLP-1 levels are higher and they can work their magic. Since people with type 2 diabetes often have a deficiency of GLP-1, increasing this level helps to control glucose. The GLP-1 is glucose dependent; the higher the glucose, the higher the GLP-1 should be. The problem is that GLP-1 has a short life. DPP-4 helps to prolong the effect of GLP-1. Confused? Januvia helps to keep your insulin releasing when glucose levels are high. (It is not associated with lows when taken as a single therapy.)
Both of these typically do not cause upset stomach. This needs to be evaluated.
Of note, you are also on the insulin Lantus and a long-acting sulfonylurea, Glucotrol, and high blood pressure medication. Are you experiencing lows and highs? Do you have a home blood pressure cuff (check out the Omron brand)? Your earache can be from high blood pressure and/or low glucose levels.
A friend shared how good she felt after her doctor switched her from pills to insulin (both long-acting insulin like the one you have, and short-acting insulin to cover meals and correct highs). She described the transition like going from a stuffy-humid like environment to feeling like she just dove into a refreshing pool.
But how can you have that conversation with your physician if you feel like your concerns aren't validated? Are you seeing a diabetes specialist and a certified diabetes educator to help you sort this out? Whenever you feel like your doctor doesn't believe you, you have a choice — confront or look for someone else you can trust.
Read Theresa's bio here.
Read more of Theresa Garnero's columns.
NOTE: The information is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.
Ambrosial Oranges Grilled Salmon with Mint & Cucumber Sauce Mediterranean Cabbage Casserole Tomato Saute Corn Bread Dressing Vegetable Pita Refried Bean Dip Pumpkin-Walnut Snack Muffins Boxty Pancakes Soy Lemon Pork Chops
As I mentioned in an earlier post, one of the benefits that made it cost-effective for me to go with the real healthcare (HSA) plan rather than the phony (HRA) plan is that my company is now covering "preventative" medicines at $0 copay. The formulary for these, as stated by CVS/Caremark (my pharmacy benefits provider), covers all test strips, lancets, and control solutions. I dutifully get my doctor to write up prescriptions for all of my testing needs, submit...